Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2018, 4:21 PM CDT for Cottonwood County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 25, 2018, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cottonwood County, MN
The radar
The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:22 PM CDT | TSTM WND GST 60 | 10 Ne Delft, MN | WIND DRIVEN HAIL DESTROYED CROPS. |
| Jul 25, 4:22 PM CDT | HAIL 1 | 10 Ne Delft, MN | DIME TO QUARTER SIZE HAIL. WIND DRIVEN HAIL STRIPPED SOYBEANS TO STUBBLE AND LEAVES OFF TREES. THE DURATION OF THE HAIL EVENT WAS 8 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495
WUUS53 KFSD 252121
SVRFSD
MNC033-252145-
/O.NEW.KFSD.SV.W.0111.180725T2121Z-180725T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
421 PM CDT WED JUL 25 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
East central Cottonwood County in southwestern Minnesota...
* Until 445 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located near Comfrey, or
18 miles north of Windom, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4411 9507 4411 9501 4410 9486 4390 9486
TIME...MOT...LOC 2120Z 317DEG 39KT 4412 9498
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Ferguson3 follow-up statements
255
WWUS53 KFSD 252125
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
425 PM CDT WED JUL 25 2018
MNC033-252145-
/O.CON.KFSD.SV.W.0111.000000T0000Z-180725T2145Z/
Cottonwood MN-
425 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL COTTONWOOD COUNTY...
At 425 PM CDT, a severe thunderstorm was located over Comfrey, or 17
miles northeast of Windom, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4411 9507 4411 9501 4410 9486 4390 9486
TIME...MOT...LOC 2125Z 317DEG 39KT 4408 9492
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Ferguson276
WWUS53 KFSD 252132
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
432 PM CDT WED JUL 25 2018
MNC033-252145-
/O.CON.KFSD.SV.W.0111.000000T0000Z-180725T2145Z/
Cottonwood MN-
432 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL COTTONWOOD COUNTY...
At 431 PM CDT, a severe thunderstorm was located near Comfrey, or 17
miles northeast of Windom, moving southeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4411 9501 4410 9486 4390 9486
TIME...MOT...LOC 2131Z 317DEG 39KT 4404 9487
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
Ferguson684
WWUS53 KFSD 252142
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
442 PM CDT WED JUL 25 2018
MNC033-252150-
/O.EXP.KFSD.SV.W.0111.000000T0000Z-180725T2145Z/
Cottonwood MN-
442 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COTTONWOOD COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has moved out of the area and
into Watonwan County. Therefore, the warning for Cottonwood County
will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
Remember, a Severe Thunderstorm Warning still remains in effect for
western Watonwan County until 515 PM CDT.
LAT...LON 4411 9501 4410 9486 4390 9486
TIME...MOT...LOC 2140Z 317DEG 39KT 4398 9479
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:42 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 25, 2:42 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 242 PM CDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Wed Jul 25 2018 The nose of higher lapse rates aloft was moving through this afternoon with the mid level showers moving east along this nose. Cooler air aloft will settle in fairly quickly behind this feature and surface winds will turn to the north and northwest advecting cooler and drier air southward. Convergence along this boundary is pretty poor with west southwest winds ahead of the cool front. There still might be a brief window when a few thunderstorms develop from about 3 pm to 6 pm. With decent shear and marginal instability there will continue to be a severe threat but it does appear to be on the isolated side. The main threat will be across northwest IA and far southern MN. As the front passes the thunderstorm chances will quickly shift south and clouds will begin to clear. Much of the cloud cover in the area is driven by the higher lapse rates aloft and also diurnally driven cumulus, both of which should be gone by about 3z. Northwest winds will remain about 5 to 10 mph through the night with lows falling to about 53 to 58 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 242 PM CDT Wed Jul 25 2018 After a cool start to the day northwest winds will increase and likely gust to around 25 mph Thursday afternoon. Model soundings do indicate some moisture at the inversion so expect a cumulus field to develop late in the morning, becoming mostly cloudy over far eastern SD, southwest MN and northwest IA. With the cooler air and cloud cover temperatures will top out in the 70s and likely feel a bit on the cool side with the slightly stronger winds. High pressure will build south on Thursday night and bring lighter winds, clear skies and cooler morning lows. Temperatures on Friday morning will likely be in the 50 to 55 degree range. Friday should be a very pleasant day with light winds, lower humidity and highs in the 70s. Clouds will be on the increase through the day as a wave moves through Wyoming onto the Western High Plains. This will bring an increase in mid and high clouds with a small chance for showers and thunderstorms into south central SD Friday afternoon. Friday night into Saturday the wave will move into the Central Plains with broad mid level warm air advection bringing rain and thunderstorms to areas south of Interstate 90. Instability is pretty weak so not expecting severe weather. And, if everything comes out as expected there may not be a whole lot of thunder either. Once this system passes a large scale trough will settle onto the Plains, bringing cooler conditions and dry weather. By early next week the system will shift a bit east and a gradually warm up to around normal is likely. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1234 PM CDT Wed Jul 25 2018 Few showers have developed along a cold front moving to the southeast this afternoon. After 20Z, could see some thunderstorms develop creating large hail and a strong wind gust or two across northwest Iowa. These storms will shift southeast this evening, leading to clearing skies and northwest winds. Could see cumulus develop during the day tomorrow. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...BT
Hazardous weather outlook, Jul 25, 4:10 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 AM CDT Wed Jul 25 2018 IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067- 070-071-260915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD- Clay SD-Union- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today where some of the stronger storms could become severe later today. Thunderstorm activity in the afternoon will depend on cloud cover. If conditions remain cloudy through the first half of the day, severe storms will be very limited. If sky conditions can break out and allow the atmosphere to destabilize, then golf ball size hail and wind gusts around 70 mph are possible. The severe weather threat is more favored from 3 pm to 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today. A few of these storms could become strong to severe in the afternoon hours. The primary threats are large hail to half dollar and damaging winds to 70 mph. The severe weather threat is more favored from 3 pm to 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. SDZ038>040-050-052>055-057>060-063-064-260915- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 410 AM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms chances will continue during the day as a cold front moves through. A few storms may be marginally severe with quarter sized hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Friday night into Saturday. At this moment, severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:04 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 26 min |
| Jul 25, 5:43 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.